From Stamford, Connecticut, USA:
My son was diagnosed with type 1 diabetes about two months ago, and he has been responding well, but, about a week ago he starting coughing and wheezing and we realized his autumn allergies were kicking in a little early due to the high level of mold count in the air. He has used inhaled steroids for three years and responded well to it, but, since he has started using the inhaler, his numbers have been very high (100 to 400 mg/dl [5.6-22.2mmol/L] within a few hours almost twice every day). His diabetes and allergy suggest that neither Pulmicort nor Albuterol should have any effect on his blood sugar readings, but rather the allergies and stress on the system are causing the rise. I think the jury is still out on this 10 days into treatment.
Have you had any experiences with allergy/asthma control in people who have type 1 diabetes? Has anyone complained before about high blood sugar readings when using Pulmicort? Are there any statistics on the use of inhaled steroids in people who have type 1 diabetes?
If you put one-half dozen endocrinologists (and perhaps allergists) into a room and ask a medical question, you may get a dozen answers. I think I disagree with your other physicians about effects of the Pulmicort and Albuterol on glucose control.
Both are clearly known to raise glucose readings; certainly steroids can. Ideally, the Pulmicort is only being inhaled, but if swallowed, it can have systemic effects. There is growing evidence that "inhaled only" steroids indeed can have systemic effects, depending on the amount and type inhaled. Albuterol is a similar compound to adrenaline, a "stress" hormone, which absolutely increases glucose and insulin requirements.
How much of the higher readings relates to the illness, the "stress" of the illness, or the medications to treat the illness cannot always be determined. However, if you note that his readings are higher in the first days after starting his pulmonary medications, then it seems reasonable to tie the two together.
Original posting 19 Sep 2002
Posted to Other Medications
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.